I kick off the duvet for about the tenth time but the bedside clock reveals it’s still only 1.30am. I am boiling and slightly panicked. It’s a hot flush – a feeling I’ve got used to over the past three years.
I know I won’t sleep again now until my alarm goes off at 3.30am. The wave of heat lasts just a minute or two, but the damage is done.
Once again I will go to work at Sky News on just four hours’ sleep, hoping I can concentrate until the end of my shift and without snapping at anyone. Thank you very much, tamoxifen. You may be a lifesaver for many breast cancer patients, but you are an absolute b**** when it comes to irritating side effects.
Jacquie Beltrao, pictured, admitted that late night hot flushes have destroyed her sleep
A normal menopause will happen gradually over about five years. However, if you’re pre-menopausal and have a common type of breast cancer, you may be put on the drug tamoxifen and go through it in about five months. It’s what’s known as a tamoxipause.
The drug brings on a medical menopause – one that can begin overnight and be brutal in the symptoms it causes.
For instance, a hot flush doesn’t really describe a tamoxifen hot flush. It’s like being plunged fully clothed into a sauna – you can’t get layers off quickly enough and in that moment (or three), it’s all-consuming. No wonder my oncologist, Dr Muireann Kelleher, said the other day: ‘I can’t believe you are already three years into your tamoxifen sentence.’
It was four years ago – Christmas 2013 – that I was diagnosed with stage 2 breast cancer. I had a mastectomy, followed by five rounds of chemotherapy and then started on tamoxifen.
THE drug is given to pre-menopausal women who have had ‘oestrogen-receptor positive’ tumours (about 85 per cent of breast cancers). This means that the cancer is encouraged to grow and divide by the presence of the hormone oestrogen.
Tamoxifen blocks the effects of oestrogen on the receptors, in turn helping to stop any breast cancer cells from growing.
Most women, like me, are encouraged to take tamoxifen for at least five years, although some younger women are advised to take it for up to ten. By doing this, the risk of the cancer returning can be slashed by up to 40 per cent. The drug really is a lifesaver.
The problem is that oestrogen is what makes everything work well – joints, mood, brain, looks – and a lack of it causes the menopausal symptoms from which I now suffer. And because hormone replacement therapy (HRT) contains oestrogen, the very hormone tamoxifen is trying to block, breast cancer survivors cannot be given HRT to alleviate their symptoms. Ultimately, the symptoms caused by the drug can become so intolerable that about 20 per cent of women stop taking it, as I very nearly did at one point.
Yes, my cancer is far more likely to be cured than ever return, but that is not guaranteed. And tamoxifen reduces this risk while I’m taking it and for up to five years after I stop.
It’s not an easy ride, but it’s not advisable to get off. You just have to adjust. And that is what I am trying to do.
Tamoxifen has saved more lives than any other cancer drug and 40% of women feel fine
‘What’s worth remembering is that tamoxifen has saved more lives than any other cancer drug,’ Dr Kelleher tells me. ‘It’s cheap, easily available and can be prescribed to almost all women.’
And the side effects? ‘About 40 per cent of women feel fine on it, 40 per cent say things could be better and between ten and 20 per cent cannot tolerate it at all,’ she explains.
‘And when you start your actual menopause it does exaggerate the problems. But it is genuinely effective in preventing a cancer comeback for so many women that most of us put up with the side effects and crack on.’
Menopause nightmare aside, there are other, less well-known side effects of tamoxifen.
First of all, it can increase the risk of endometrial (womb) cancer, so every woman taking it must be vigilant for unusual bleeding. However, endometrial cancer is rare compared to breast cancer and is usually curable.
Secondly, tamoxifen marginally increases the risk of blood clots, so staying fit and active is really important.
A third factor is the change in mood – and this is common with many hormone treatments for cancer that lower or block oestrogen. That is because oestrogen is the ‘good mood’ hormone – without it, we breast cancer survivors can lose our bounce and joie de vivre.
For most, this is only ever a minor blunting, but in some it can lead to them being prescribed antidepressants. Then there’s the weight gain, of which many women complain. Whatever you eat on tamoxifen, it seems that you absorb every single calorie. The drug can push some women toward more hormonal eating – preferring fat, sugar and salt.
Jacqui said she had to eat like a jockey before posing for a bikini shot earlier this year
Certainly, getting into shape for a bikini shoot becomes more difficult each time I do it. It’s something I’ve done for the past three years for the Future Dreams breast cancer charity, as it raises funds for research and the biggest breast cancer support centre in London.
The swimwear is designed by Melissa Odabash for women who have had a mastectomy, and it does hold you in. But I always want to feel I’m in the best shape possible when it comes to the publicity shoot. This year, getting ‘beach-body ready’ was harder than ever. I don’t overeat, I go to the gym regularly (I always have) and I am very conscious about my weight. But this year it was difficult to get rid of those post-holiday pounds.
I didn’t just have to diet, I had to eat like a jockey – one small meal a day. I’d heard about weight gain during the menopause but I was determined it wouldn’t happen to me, yet here it was sneaking up on me – back fat and bingo wings.
Quarter of women ditch tamoxifen
Studies show that about 25 per cent of breast cancer survivors have to stop taking hormone-blocking treatments such as tamoxifen because the symptoms are intolerable. I also see countless women who tell me: ‘The life I have on tamoxifen is awful.’
As a result, I object to research that suggests that the drug has ‘little toxicity’ and is ‘well-tolerated’.
The worst symptoms by far are the hot flushes and sweats, but many women suffer from joint pain and feel very depressed. Other hormone treatments, such as aromatase inhibitors given to post-menopausal breast cancer survivors, can also cause severe joint pain. This is why, if you are really suffering, you should speak with your oncologist to try to find the best way forward.
It’s so important for each woman to be given a really accurate risk of her cancer coming back. If she is really struggling on tamoxifen, and the risk of her cancer returning is very low – say ten per cent over a ten-year period – the decision may be taken between her and her oncologist to stop it.
However, if the risk is 40 per cent, she may well want to persevere.
JULIE DOUGHTY: Consultant breast cancer surgeon in Glasgow
Most women think a little bit of extra weight is a small price to pay for keeping cancer away – and of course it is – but that doesn’t mean you have to like it. There’s also the aching bones. As a former Olympic gymnast, I’m pretty flexible and I go to yoga every week. But first thing in the morning I can barely walk – I shuffle across the bedroom like a 99-year-old. My husband Eduardo laughs because it is comical.
But the worst part is the emotional rollercoaster. Your emotions are close to the surface, yet it can be hard to feel happy or joyful. It’s as if all the fun has been taken out of life. Plenty of girlfriends going through the menopause say exactly the same. Feeling down is something I rarely used to feel. Generally, I’m a ‘get on with it’ sort of person. But it’s hard not to be dragged down when the drugs which are meant to be keeping you cancer-free suck the life out of… well, life.
So what’s the antidote? Apparently there isn’t one. Sage tablets help a bit, cutting out caffeine and alcohol (not realistic) are said to reduce the symptoms, and I believe some antidepressants can work well, though I haven’t tried them. My friends going through a normal menopause could go for a hormonal patch and that worked a treat. However, that is not a sensible option for anyone who’s had a hormonally driven cancer.
It does seem bonkers that pharmaceutical companies haven’t yet come up with a good solution for all this negativity associated with taking tamoxifen.
Yes, it is brilliant at what it does by reducing the risk of your cancer coming back – and that is the most important thing, after all – but at what cost to the rest of your life?
I know there is no single fix that fits all. We just have to try to find our own way of coping.